New Mexico, 2008

Heavy Snow and High Wind in New Mexico, February 23, 2008

February 23, 2008 · NWS ABQ · 2 events in 2 counties and zones

An upper level disturbance crossed New Mexico on the 23rd, producing a significant round of snow over the West Central mountains and |Sandia/Manzano mountains from the 22nd into the 23rd. Strong winds from this system were recorded over the far east central plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level disturbance crossed New Mexico on the 23rd, producing a significant round of snow over the West Central mountains and |Sandia/Manzano mountains from the 22nd into the 23rd. Strong winds from this system were recorded over the far east central plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Feb 23, 10:41 AM MST, 1 hour 14 minutes earlier.

Area forecast discussion, Feb 23, 10:41 AM MST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1041 AM MST SAT FEB 23 2008

.UPDATE...
CANCELLED WINTER WEATHER ADVISORY FOR THE NORTHERN MTNS. VIS SAT
IMAGERY...RADAR...AND SFC OBS INDICATE SNOW IS RELEGATED TO THE
HIGHER TERRAIN. TIGHTENED POP GRADIENT TO REFLECT MOUNTAIN SNOW
SHOWERS THIS AFTERNOON WITH UP TO 1 INCH ADDITIONAL ACCUM. MINOR
ADJUSTMENTS TO TEMPS OVER THE HIGHER TERRAIN AS WELL. WIND ADV
AND RED FLAGS LOOK GREAT.

GUYER

&&

.PREV DISCUSSION...254 AM MST SAT FEB 23 2008...
CURRENT MAPS...SHORTWAVE SHOWING UP NICELY AS IT SWINGS EASTWARD
IN SHEARING FLOW UNDERCUTTING BASE OF COMPLEX HIGH AMPLITUDE
TROUGH CENTERED ON THE GULF OF ALASKA. SHORTWAVE JUST PUSHING
ACROSS THE NORTHWEST MOUNTAINS RIGHT NOW...AS NEXT BIG SYSTEM
INBOUND SHOWING UP WELL ON OVERHEAD IMAGERY JUST OFF CENTRAL
CALIFORNIA COAST. SKINNY RIDGE IN BETWEEN PACIFIC SYSTEM AND
SHORTWAVE OVER NORTHERN END OF THE STATE IN IMMINENT DANGER OF
BEING MASHED DOWN AS PACIFIC SYSTEM HEADS FOR A DAYTIME LANDFALL
TODAY OVER SAN FRANCISCO BAY. AS SHORTWAVE MOVES THROUGH...SNOW
FOCUS SHIFTS FROM WESTERN THIRD OF THE STATE TO THE NORTHERN TIER
ALONG THE COLORADO BORDER. FAIRLY WARM OVERNIGHT TEMPERATURES WILL
LIMIT SNOW ACCUMULATION...OR KEEP IT ALL RAIN...IN VALLEYS...AND
RESTRICT AREAL COVERAGE TO THE HIGHER PEAKS. GUSTY SOUTHWEST FLOW
ALREADY UNDERWAY THROUGH THE SACRAMENTOS AND GUADALUPES...AND
THROUGH GAPS IN THE CENTRAL MOUNTAIN CHAIN.

MODELS...GOOD CONSENSUS PLAUSIBLY MOVES WEAK RIDGE OVER NEW MEXICO
THROUGH THE DAY TODAY AND INTO TONIGHT...AHEAD OF LARGE CALIFORNIA
WEATHER SYSTEM THAT WILL ENCROACH INTO NORTHERN NEW MEXICO BY LATE
SUNDAY. SYSTEM SHOULD HAVE SHEARED OUT INTO OPEN WAVE...ASSURING
MORE RAPID PASSAGE EASTWARD INTO THE SOUTHERN PLAINS BY MONDAY.
HIGH AMPLITUDE RIDGE BUILDING IN FROM TROPICAL EAST PACIFIC TO THE
YUKON TERRITORY IN NORTHWEST CANADA NOW LOOKING LIKE IT WILL HAVE
MUCH EASIER TIME SLIDING EASTWARD INTO NEW MEXICO ON TUESDAY...AS
PERSISTENT GULF OF ALASKA SYSTEM KEEPS SENDING PARADE OF WAVES
THROUGH THE FLOW TO CRUSH DOWN THE RIDGE...WITH LITTLE SUCCESS
THIS FAR SOUTH...AND STATE WILL REMAIN UNDER MEAN RIDGE PATTERN
FOR THE REMAINDER OF THE MONTH.

SHORT TERM...TODAY AND TONIGHT...SHORTWAVE NOW DEPARTING THE WEST
AND SWEEPING ACROSS THE NORTH WILL SHIFT SNOW FOCUS TO NORTHWEST
MOUNTAINS AND SANGRE DE CRISTOS...WITH SPILLS INTO THE NORTHEAST
HIGHLANDS THIS MORNING...BUT RAPID MOVEMENT OF SHORTWAVE TO TEXAS
PANHANDLE BY EARLY AFTERNOON WILL BRING SNOWFALL TO AN END. WILL
ALLOW NORTHWEST PLATEAU AND WEST CENTRAL MOUNTAINS WINTER WEATHER
ADVISORY TO DROP PRETTY MUCH ON SCHEDULE THIS MORNING...AND
CONTINUE THE ADVISORY THROUGH THE AFTERNOON TO COVER LINGERING
SNOW AND TRAVEL PROBLEMS FOR NORTHWEST MOUNTAINS...UPPER RIO
GRANDE VALLEY...AND SANGRE DE CRISTOS THROUGH THE AFTERNOON AS
CURRENTLY WRITTEN. COLD FRONT SWEEPING SOUTHWARD FROM DEEPENING
SURFACE LOW OVER WESTERN KANSAS WILL BRING GUSTY WINDS BACK TO LIFE
OVER THE EASTERN PLAINS...AND WILL HOIST WIND ADVISORY FOR THIS
AFTERNOON FOR THE CENTRAL MOUNTAIN CHAIN EAST TO THE TEXAS BORDER
TO COVER...AND CRITICAL FIRE WEATHER CONDITIONS ALONG AND SOUTH OF
INTERSTATE 40 CORRIDOR WILL BE COVERED BY RED FLAG WARNING THIS
AFTERNOON FOR THE EASTERN PLAINS. LESS WIND EXPECTED FOR EASTERN
UNION AND HARDING COUNTIES...THUS WILL LEAVE THIS SPOTS OUT OF
ADVISORY COVERAGE THIS ROUND. SURFACE HIGH BUILDING IN TONIGHT
UNDER THE RIDGE WILL BROADLY DROP CLOUD COVERAGE A NOTCH FOR ALL
BUT THE NORTHERN TIER...WITH NORTHWEST FLOW CONTINUING OVERNIGHT.
SURFACE TEMPERATURES WILL DROP A FEW DEGREES BELOW SEASONAL NORMS
UNDER CLEARING SKIES.

LONG TERM...SUNDAY THROUGH TUESDAY...CALIFORNIA SYSTEM IN PROCESS
OF SHEARING RAPIDLY EASTWARD FOR QUICK JOURNEY ACROSS NORTHERN NEW
MEXICO ON SUNDAY...WITH ANOTHER 2 TO 4 INCHES OVER THE NORTHWEST
MOUNTAINS ON CHAMA TO EL RITO AXIS...LESSER AMOUNTS TO EITHER
SIDE...THROUGH SUNDAY NIGHT. NEXT COLD FRONT DROPPING SOUTHWARD
WILL BOOST WEST WIND SPEEDS AGAIN ON SUNDAY AFTERNOON.

INTO MONDAY...TROUGH NOW WELL EAST OF THE STATE...WITH ANOTHER
COLD PUNCH SINKING SOUTHWARD AS SURFACE LOW DEEPENS OVER HEART OF
TEXAS. GUSTY WINDS OF LATE SUNDAY WILL BECOME EVEN GUSTIER...AND
ANTICIPATE CRITICAL FIRE WEATHER CONDITIONS REDEVELOPING OVER THE
EASTERN PLAINS. DIGGING TROUGH WILL MOVE EAST SLOWLY...AND KEEP
SPEEDY NORTHWEST FLOW ALOFT OVER NORTHEAST CORNER OF NEW MEXICO
FOR THE DAY FOR ENHANCED CLOUD COVERAGE AND A QUICK SHOWER OR TWO
PASSING THROUGH IN THE STEERING FLOW.

INTO TUESDAY...KICKER SHORTWAVE MOVING FROM NORTH TO SOUTH ACROSS
EASTERN HALF OF THE FORECAST AREA WILL DO THE LAST OF THE DAMAGE
WITH THE DIGGING TROUGH...AND ONE LAST BLAST OF CLOUDS AND SHOWERS
BEFORE THE RIDGE BUILDS EASTWARD IN EARNEST BY LATE TUESDAY. WITH
THE RIDGE...CLEARING SKIES...BROAD WARMING TREND...AND LATE WINTER
TREND TO ABOVE NORMAL TEMPERATURES THROUGH REMAINDER OF THE WORK WEEK.

SHY

.AVIATION...
SCATTERED TO WIDESPREAD AREAS OF MVFR AND PATCHY AREAS OF IFR
CONDITIONS EXPECTED OVER PORTIONS OF NORTHERN AND CENTRAL NEW
MEXICO THROUGH MID TO LATE MORNING HOURS AS RAIN SHOWERS AND HIGH
ELEVATION SNOW SHOWERS TRANSITION EASTWARD. MOUNTAIN OBSCURATIONS
ACROSS MOUNTAINS AND PATCHY VALLEY FOG WILL ALSO DETERIORATE
CONDITIONS BEFORE NOON. VFR CONDITIONS WILL PREVAIL ACROSS THE
EAST CENTRAL PLAINS...SOUTH OF INTERSTATE 40. GUSTY WINDS WILL
ALSO QUICKLY DEVELOP BY EARLY AFTERNOON ALONG THE CENTRAL
MOUNTAINS INTO THE EAST CENTRAL PLAINS WITH GUSTS TO 45KT POSSIBLE.

NEXT AVIATION DISCUSSION SCHEDULED FOR 22Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  45  28  55  33 /   0   0  10  40
GALLUP..........................  42  23  58  29 /   0   0   0  20
GRANTS..........................  45  24  61  31 /   0   0   0  10
GLENWOOD........................  58  31  70  36 /   0   0   0   0
CHAMA...........................  33  14  46  22 /  20   5  40  60
LOS ALAMOS......................  43  26  53  31 /   0   0  10  20
RED RIVER.......................  35  14  48  25 /  30  10  10  30
TAOS............................  42  18  52  28 /   5   0  20  30
SANTA FE........................  43  24  56  34 /   0   0   5  10
SANTA FE AIRPORT................  46  26  57  34 /   0   0   5  10
ESPANOLA........................  52  25  61  32 /   0   0  10  20
ALBUQUERQUE HEIGHTS.............  50  32  62  40 /   0   0   0   0
ALBUQUERQUE VALLEY..............  52  31  65  36 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  46  31  60  38 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  52  32  66  38 /   0   0   0   0
SOCORRO.........................  57  29  69  36 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  40  24  54  31 /   5   0   0   0
MORIARTY/ESTANCIA...............  44  26  62  33 /   0   0   0   0
CARRIZOZO.......................  55  32  67  40 /   0   0   0   0
RUIDOSO.........................  49  29  62  39 /   5   0   0   0
RATON...........................  52  19  58  30 /   0   0   0   5
LAS VEGAS.......................  48  24  61  36 /   0   0   0   5
ROY.............................  52  29  58  35 /   0   0   0   0
CLAYTON.........................  58  29  63  36 /   0   0   0   0
SANTA ROSA......................  57  33  73  40 /   0   0   0   0
TUCUMCARI.......................  60  33  72  44 /   0   0   0   0
FORT SUMNER.....................  61  34  75  41 /   0   0   0   0
CLOVIS..........................  61  34  72  43 /   0   0   0   0
PORTALES........................  62  33  74  43 /   5   0   0   0
ROSWELL.........................  70  37  77  43 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ005-010>013-016>021-026.

RED FLAG WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
ZONES...NMZ108.

&&

GUYER
Hazardous weather outlook, Feb 23, 5:54 AM MST, 6 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 AM MST SAT FEB 23 2008

NMZ001>021-026-241300-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
554 AM MST SAT FEB 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY REMAINS IN EFFECT FOR 1 TO 3 INCHES OF
ADDITIONAL SNOW OVER THE NORTHWEST AND SANGRE DE CRISTO MOUNTAINS
COMBINED WITH POOR VISIBILITIES IN BLOWING AND DRIFTING SNOW AS
SOUTHWEST WINDS INCREASE TO 35 MPH WITH GUSTS TO 45 MPH AT TIMES.
A WINTER WEATHER ADVISORY REMAINS IN EFFECT OVER THE UPPER RIO
GRANDE VALLEY FOR AN ADDITIONAL INCH OF SNOW AND CONTINUATION OF
DIFFICULT ROAD CONDITIONS. A WIND ADVISORY IS IN EFFECT FROM THE
CENTRAL MOUNTAIN CHAIN ACROSS THE EAST CENTRAL AND SOUTHEAST
PLAINS FOR WEST AND SOUTHWEST WINDS INCREASING TO 35 MPH WITH
GUSTS TO 50 MPH...LOCALLY STRONGER OVER SUMMITS AND THROUGH GAPS
OF THE SACRAMENTO AND GUADALUPE MOUNTAINS. STRONG WINDS AND LOW
HUMIDITIES WILL COMBINE THIS AFTERNOON OVER THE EASTERN PLAINS
ALONG AND SOUTH OF INTERSTATE 40 TO PRODUCE DANGEROUS FIRE WEATHER
CONDITIONS THIS AFTERNOON...AND A RED FLAG WARNING HAS BEEN ISSUED
FOR THIS AFTERNOON.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR
TONIGHT. GUSTY WINDS WILL DECREASE GRADUALLY AFTER SUNSET TO EASE
HAZARDOUS WIND AND CRITICAL FIRE WEATHER CONDITIONS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW FOR
SUNDAY...HOWEVER...GUSTY WINDS WILL REDEVELOP ON SUNDAY AFTERNOON
AS A COLD FRONT SWEEPS SOUTHWARD ACROSS THE STATE.

ON MONDAY...STRONG WINDS WILL COMBINE WITH LOW HUMIDITIES TO
PRODUCE DANGEROUS FIRE WEATHER CONDITIONS OVER THE EAST AND
SOUTHEAST PLAINS.

HAZARDOUS WEATHER IS NOT EXPECTED TUESDAY THROUGH FRIDAY.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AND RAINFALL AMOUNTS AND
MEASURED SUSTAINED WINDS AND GUST SPEEDS THROUGH THE NATIONAL
WEATHER SERVICE ALBUQUERQUE WEB SITE OR BY CALLING 1.888.386.7637.

SHY

In the hours before

Local storm report, Feb 23, 6:29 AM MST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
629 AM MST SAT FEB 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 AM     SNOW             CEDAR CREST             35.11N 106.37W
02/23/2008  E6.0 INCH        BERNALILLO         NM   PUBLIC

            NEAR THE FOREST SERVICE ELEVATION ABOVE 7000 FEET.

0548 AM     SNOW             5 NW LAMY               35.53N 105.94W
02/23/2008  M3.4 INCH        SANTA FE           NM   AMATEUR RADIO

0628 AM     SNOW             13 S ANGEL FIRE         36.20N 105.28W
02/23/2008  M3.0 INCH        MORA               NM   PUBLIC

            NEAR HIDDEN LAKE

&&

SHY
Local storm report, Feb 23, 7:38 AM MST, 4 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
738 AM MST SAT FEB 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 AM     SNOW             2 NW SEDILLO            35.12N 106.32W
02/23/2008  M1.0 INCH        BERNALILLO         NM   TRAINED SPOTTER

            WATER 0.69 INCHES.

0725 AM     SNOW             MOUNTAINAIR             34.52N 106.24W
02/23/2008  E1.1 INCH        TORRANCE           NM   TRAINED SPOTTER

0725 AM     SNOW             1 W CHAMITA             35.07N 106.12W
02/23/2008  M1.8 INCH        SANTA FE           NM   PUBLIC

            HORTON ROAD AT FROST ROAD

0734 AM     SNOW             10 N MANZANO            34.79N 106.34W
02/23/2008  M1.0 INCH        TORRANCE           NM   CO-OP OBSERVER

            WATER 0.41

&&

SHY
Local storm report, Feb 23, 10:56 AM MST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1056 AM MST SAT FEB 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0457 PM     SNOW             ANGEL FIRE              36.39N 105.29W
02/22/2008  M4.0 INCH        COLFAX             NM   CO-OP OBSERVER

0828 PM     SNOW             6 N WHITEWATER          35.35N 108.75W
02/22/2008  M3.0 INCH        MCKINLEY           NM   TRAINED SPOTTER

0519 AM     SNOW             CEDAR CREST             35.11N 106.37W
02/23/2008  E6.0 INCH        BERNALILLO         NM   PUBLIC

            NEAR THE FOREST SERVICE ELEVATION ABOVE 7000 FEET.

0548 AM     SNOW             5 NW LAMY               35.53N 105.94W
02/23/2008  M3.4 INCH        SANTA FE           NM   AMATEUR RADIO

0628 AM     SNOW             13 S ANGEL FIRE         36.20N 105.28W
02/23/2008  M3.0 INCH        MORA               NM   PUBLIC

            NEAR HIDDEN LAKE

0700 AM     SNOW             2 N CHAMA               36.92N 106.58W
02/23/2008  M6.0 INCH        RIO ARRIBA         NM   CO-OP OBSERVER

0720 AM     SNOW             2 NW SEDILLO            35.12N 106.32W
02/23/2008  M1.0 INCH        BERNALILLO         NM   TRAINED SPOTTER

0725 AM     SNOW             1 W CHAMITA             35.07N 106.12W
02/23/2008  M1.8 INCH        SANTA FE           NM   PUBLIC

            HORTON ROAD AT FROST ROAD

0725 AM     SNOW             MOUNTAINAIR             34.52N 106.24W
02/23/2008  E1.1 INCH        TORRANCE           NM   TRAINED SPOTTER

0734 AM     SNOW             10 N MANZANO            34.79N 106.34W
02/23/2008  M1.0 INCH        TORRANCE           NM   CO-OP OBSERVER

0755 AM     SNOW             16 E CLINES CORNERS     35.01N 105.39W
02/23/2008  E1.0 INCH        TORRANCE           NM   PUBLIC

            ROADS WET.

0800 AM     SNOW             2 WSW EL MORRO          35.04N 108.35W
02/23/2008  M12.0 INCH       CIBOLA             NM   CO-OP OBSERVER

0800 AM     SNOW             EAGLE NEST              36.56N 105.26W
02/23/2008  M3.5 INCH        COLFAX             NM   CO-OP OBSERVER

0826 AM     SNOW             6 SSE SANTA FE          35.60N 105.93W
02/23/2008  M4.3 INCH        SANTA FE           NM   CO-OP OBSERVER

0828 AM     SNOW             9 WSW CUBA              35.95N 107.09W
02/23/2008  M4.0 INCH        SANDOVAL           NM   CO-OP OBSERVER

0915 AM     SNOW             3 NE STANLEY            35.18N 105.94W
02/23/2008  M3.6 INCH        SANTA FE           NM   CO-OP OBSERVER

0936 AM     SNOW             RED RIVER               36.71N 105.42W
02/23/2008  M3.0 INCH        TAOS               NM   PUBLIC

            RED RIVER SKI AREA.

0944 AM     SNOW             8 SSW RED RIVER         36.59N 105.45W
02/23/2008  M5.0 INCH        TAOS               NM   PUBLIC

            TAOS SKI AREA.

0946 AM     SNOW             6 W LOS ALAMOS          35.89N 106.39W
02/23/2008  M6.0 INCH        SANDOVAL           NM   PUBLIC

            PAJARITO SKI AREA.

0947 AM     SNOW             7 ESE CHUPADERO         35.79N 105.80W
02/23/2008  M7.0 INCH        SANTA FE           NM   PUBLIC

            SANTA FE SKI AREA.

0949 AM     SNOW             QUESTA                  36.71N 105.59W
02/23/2008  E4.0 INCH        TAOS               NM   PUBLIC

0951 AM     SNOW             4 NW SANDIA PARK        35.21N 106.41W
02/23/2008  M14.0 INCH       BERNALILLO         NM   PUBLIC

            SANDIA SKI AREA.

0953 AM     SNOW             5 SE MCGAFFEY           35.34N 108.44W
02/23/2008  E8.0 INCH        MCKINLEY           NM   CO-OP OBSERVER

0953 AM     SNOW             3 ESE ANGEL FIRE        36.38N 105.24W
02/23/2008  M3.0 INCH        COLFAX             NM   PUBLIC

            ANGEL FIRE SKI AREA.

0954 AM     SNOW             3 NW TRES RITOS         36.15N 105.55W
02/23/2008  M4.0 INCH        TAOS               NM   PUBLIC

            SIPAPU SKI AREA.

0958 AM     SNOW             NARBONA PASS            36.08N 108.86W
02/23/2008  E10.0 INCH       SAN JUAN           NM   CO-OP OBSERVER

1008 AM     SNOW             8 NW LA CUEVA           35.95N 106.75W
02/23/2008  E8.0 INCH        SANDOVAL           NM   CO-OP OBSERVER

&&

34

Event by event

1 high wind, 1 heavy snow. Local standard time, as filed.

High Wind, Curry

When
February 23, 11:55 AM MST to 12:55 PM MST
Where
Curry forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS

There was also a sustained wind speed of 40 mph at the Clovis AWOS at 1155 am.

Heavy Snow, Northwest Mountains Including Jemez

When
February 23, 12:00 PM MST
Where
Northwest Mountains Including Jemez forecast zone
Reported by
COOP Observer

Snow reports ranged from 3 to 12 inches, primarily over the northwest areas of the west central mountains.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2008Every state in 2008This day in weather historyWarnings in New Mexico, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 72051, 72048.